EconPapers    
Economics at your fingertips  
 

Fixed effects estimation of structural parameters and marginal effects in panel probit models

Ivan Fernandez-Val ()

Journal of Econometrics, 2009, vol. 150, issue 1, 71-85

Abstract: Fixed effects estimators of nonlinear panel models can be severely biased due to the incidental parameters problem. In this paper, I characterize the leading term of a large-T expansion of the bias of the MLE and estimators of average marginal effects in parametric fixed effects panel binary choice models. For probit index coefficients, the former term is proportional to the true value of the coefficients being estimated. This result allows me to derive a lower bound for the bias of the MLE. I then show that the resulting fixed effects estimates of ratios of coefficients and average marginal effects exhibit no bias in the absence of heterogeneity and negligible bias for a wide variety of distributions of regressors and individual effects in the presence of heterogeneity. I subsequently propose new bias-corrected estimators of index coefficients and marginal effects with improved finite sample properties for linear and nonlinear models with predetermined regressors.

Keywords: Panel; data; Bias; Discrete; choice; models; Probit; Incidental; parameters; problem; Fixed; effects; Labor; force; participation (search for similar items in EconPapers)
Date: 2009
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (47) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304-4076(09)00046-3
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Fixed Effects Estimation of Structural Parameters and Marginal Effects in Panel Probit Models (2007)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:150:y:2009:i:1:p:71-85

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2024-02-12
Handle: RePEc:eee:econom:v:150:y:2009:i:1:p:71-85